These are the Most Dangerous Symptoms of Opiate Use

Written by Chloe Nicosia

Opiate Abuse – These are the Most Dangerous Symptoms of Opiate Use

Opiates have been heralded as the best way to treat moderate to severe pain. However, they do not come without risk. There are several dangerous symptoms of opiate use that occur when a person abuses the substance, especially over a long period of time. Since opiates are highly addictive, those who abuse and become dependent on the substance open themselves up to the opiate side effect risks, the worst of which being death from an overdose. The CDC reported that a staggering 91 people die in America each day on average from opiate abuse.

The following takes a closer look at what the most dangerous opiates side effects are.

Dependence

Addiction is one of the biggest risks involved with opiate abuse because it is the precursor to many other problems. Once a person has is dependent on the substance, they will do whatever they can to get more of the drug – one of the classic signs of opiate addiction. Other classic signs of opiate addiction is continuing with the abuse even though they can clearly see the damage it’s doing to them and those around the addict.

Respiratory Depression

Respiratory depression refers to the slowed breathing rate that happens when too much opiates are taken. In high doses, breathing can stop entirely causing coma or death. Respiratory is the most fatal of the symptoms of opiate use.

Hypoxia

The slowed breathing caused by the consuming too much of the substance in one sitting can cause a condition known as hypoxia. When breathing is depressed, it reduces the amount of oxygen that makes it to the brain. When the brain is starved of oxygen, it can cause neurological damage that can lead to various psychological problems, including brain damage.

Heart Problems

With long-term opiate abuse, a person’s heart can be damaged. The constant sedation of the heart can cause various opiates side effects. This includes fainting, chest pains, shortness of breath and a heart attack or failure.

Pain Sensitivity

When a person uses opiates for pain management and become addicted, they may have to deal with pain sensitivity once their abuse stops. For months the drug may have blocked the feelings of pain and when that stops, the body can experience a heightened sense of pain, making the feeling of pain unbearable. It is a challenge to treat since the opiates can’t be relied upon anymore.

Gastrointestinal Issues

One of the most common symptoms of opiate use is nausea and constipation. It can result in severe cramping that peak when the person stops taking the drug – a part of the common withdrawal symptoms.

Infectious Diseases

Another one of the dangerous symptoms of opiate use is the risk of getting an infectious disease. HIV/AIDS, bacterial infections, hepatitis B and C and other STDs are some of the diseases that are common among opiate abusers. Abuse of opiates may begin with prescription drugs, but when that becomes too difficult to obtain, many users turn to heroin. Sharing needles is common in opiate dens and among abusers, and thus the diseases spread.

Withdrawal

Withdrawal from opiates is often described as the “worst flu symptoms”. The symptoms can cause intense cravings and a host of physical symptoms such as cramps, pain throughout the body, headaches, nausea, vomiting and anxiety among others. The experience lasts for around a week after stopping use, but symptoms such as depression can take months to resolve.

If you or a loved one is struggling with addiction, get help right away. Make a phone call that will connect you to a professional drug treatment center. The call you make may save your life or the life of someone you love. Call us today at 1.800.429.7690.

Sources:

https://www.cdc.gov/drugoverdose/epidemic/index.html

https://www.drugabuse.gov/drugs-abuse/opioids